Montana, 2009

Hail and Damaging Winds in Montana, June 25, 2009

June 25, 2009 · NWS GGW · 11 events in 3 counties and zones

A cold front helped ignite a few severe thunderstorms north of the Missouri River. They mainly brought high winds as a hot/dry airmass preceded the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front helped ignite a few severe thunderstorms north of the Missouri River. They mainly brought high winds as a hot/dry airmass preceded the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 1:44 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 25, 1:44 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MDT THU JUN 25 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

CURRENTLY THROUGH TONIGHT... TO THE NORTHWEST A LOW PRESSURE
SYSTEM EXIST ACROSS NORTHERN BRITISH COLUMBIA AND ALBERTA. THE
AXIS OF A SHORTWAVE TROUGH WITH COOL AIR EXTENDS SOUTH OF THIS
FEATURE. MEANWHILE... ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS
WARM HIGH PRESSURE EXISTS. BETWEEN THESE TWO COMPETING FORCES A
COLD FRONT HAS SET UP ACROSS THE CWA. AS OF 2 PM SHOWERS AND
THUNDERSTORMS HAVE BEGUN FIRING ACROSS THIS FEATURE AND ARE
EVIDENT ON SATELLITE AND RADAR. THESE STORMS COULD PERSIST THROUGH
THE EVENING AND BECOME MARGINALLY SEVERE WITH SMALL HAIL... STRONG
GUSTY WINDS... AND DRY LIGHTNING. ACTIVITY WITH THESE SHOWERS IS
ANTICIPATED TO CONTINUE WITH FRONTAL PASSAGE THROUGH THE NIGHT
WITH SEVERE ACTIVITY TAPERING OF BEFORE MIDNIGHT.

FRIDAY THROUGH SATURDAY... UPPER LEVEL RIDGING FILTERS INTO THE
REGION BEHIND THE EXITING TROUGH AND COLD FRONT. A BRIEF CHANCE
FOR POST FRONTAL SHOWERS EXIST ON FRIDAY AFTERNOON WITH THE EXIT
OF THE TROUGH HOWEVER CHANCES WILL BE SLIGHT TO SLIM. THAT BEING
SAID THE DAYTIME MAXIMUM TEMEPTRATURES SHOULD EXPERIENCE A QUICK
DROP OFF TO THE 80S FOR A SHORT PERIOD AS COOLER AIR FILTERS IN
AND 850MB TEMPS DROP TO RANGE OF 12*C TO 19*C. GAH

PREVIOUS SHORT TERM DISCUSSION...
TODAY...A COLD FRONT IS ANTICIPATED TO MOVE THROUGH THE REGION
AND START KICKING OFF MOSTLY DRY THUNDERSTORMS AND SOME SHOWERS ACROSS
WESTERN PORTIONS OF THE REGION. CURRENT SHEAR LOOKS TO BE BETWEEN
15 TO 30 KTS AND SEEMS MOSTLY LINEAR. UPPER AIR PROFILES SHOW
ADEQUATE CAPE IN THE PRIME HAIL GROWTH ZONE OF -10*C TO -30*C
INDICATING AT LEAST A SLIGHT CHANCE FOR SMALL HAIL WITH STRONGER
CELLS. DEWPOINT DEPRESSIONS NEAR THE SURFACE ARE CURRENTLY CLOSE
TO 40*F AND SHOULD INCREASE AS THE AFTERNOON WEARS ON AND THE
SURFACE LAYER MIXES OUT. SURFACE ISOBARS INDICATE A LIMITED AMOUNT
OF MOISTURE ADVECTION FROM THE SOUTHEAST FOR LATER TODAY WHICH MAY
MOISTEN THE BOUNDARY LAYER BUT IS NOT YET ANTICIPATED TO BE
INCREDIBLY SIGNIFICANT. WITH INVERTED V SOUNDINGS UP TO NEAR 13KFT
DOWNDRAFTS WITH GUSTY WINDS AND DRY LIGHTNING LOOK TO BE THE MAIN
THREATS OVERALL. PEAK TIME FOR SHOWERS AND THUNDERSTORMS WILL BE
CENTERED AROUND 3 TO 9PM WITH THUNDERSTORMS TAPERING OFF NEAR
MIDNIGHT. AFTERNOON WINDS WILL BE GUSTY NEAR 20 MPH FROM THE SOUTH
VEERING TO THE WEST POST COLD FRONT WITH HIGHS IN THE LOWER TO
UPPER 90S. A BRIEF 100 MAY EVEN SNEAK IN FOR EASTERN PORTIONS OF
NEMONT NEAR LOW LYING VALLEYS DUE TO PREFRONTAL WARMING. GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO SIGNIFICANT CHANGES AGAIN TODAY TO THE EXTENDED FORECAST.
MODELS REMAIN IN RELATIVELY GOOD AGREEMENT THROUGH THE MIDDLE OF
NEXT WEEK WITH GENERALLY HOT AND DRY PATTERN. UPPER RIDGE OVER THE
REGION AT THE OPEN OF THE WEEK WILL BE SUPPRESSED SLIGHTLY BY
UPPER LOW MOVING OVER WESTERN CANADA DURING THE MIDDLE OF THE
WEEK. THEN RIDGE REBOUNDS FOR THE END OF THE WEEK. EBERT

PREVIOUS LONG TERM DISCUSSION...CONDITIONS STILL LOOKING
PRIMARILY DRY IN THE EXTENDED PERIOD. THE PERIOD BEGINS SUNDAY
NIGHT WITH AN EXITING UPPER RIDGE AND AN APPROACHING UPPER TROF
AND SURFACE COLD FRONT...HOWEVER THEY REMAIN FAR ENUF WEST THAT
CONDITIONS WILL REMAIN DRY THRU MOST OR ALL OF MONDAY NIGHT. BY
TUESDAY THE COLD FRONT MOVES THRU FOLLOWED BY THE UPPER TROF
RESULTING IN A CHANCE FOR SOME SHOWERS AND STORMS TUESDAY AND
TUESDAY NIGHT. BY WEDNESDAY THE UPPER FLOW ACROSS THE REGION IS
MAINLY ZONAL AS MONTANA GETS SANDWICHED IN BETWEEN BROAD LOW
PRESSURE ACROSS MUCH OF WESTERN AND CENTRAL CANADA AND BROAD HIGH
PRESSURE ACROSS THE SOUTH CENTRAL AND SOUTHWESTERN UNITED STATES.
THIS LOOKS TO BE THE CASE THRU THURSDAY NIGHT OR FRIDAY BEFORE
UPPER RIDGING BEGINS FLEXING MUSCLE NORTHWARD INTO EASTERN
MONTANA. THUS THE COOLER TEMPERATURES REALIZED BEHIND THE FRONT OF
TUESDAY WILL MORE OR LESS REMAIN THRU LATE IN THE WEEK BEFORE THEY
BEGIN TO RISE AGAIN BY NEXT WEEKEND AS THE UPPER RIDGE BUILDS.
HAVE THUS LOWERED TEMPERATURES A BIT FOR THIS PERIOD ALTHO HAVE
PLAYED THINGS CLOSE TO THE VEST AND TRIED NOT TO GO TOO COOL AT
THIS POINT GIVEN THAT LATE JUNE/EARLY JULY SUN CAN BE RATHER
INTENSE AND HEAT THINGS UP QUICKLY EVEN THO THE AIRMASS MAY BE ON
THE SLIGHTLY COOLER SIDE.

&&

.AVIATION...
VFR IN GENERAL THRU TOMORROW. CUMULUS BEGINNING TO DEVELOP OFF THE
MOUNTAINS OF SOUTHWEST MONTANA THIS AFTERNOON. SOME OF THE CUMULUS
WILL DEVELOP INTO TOWERING CUMULUS AND CUMULONIMBUS BY LATE
AFTERNOON WITH A FEW THUNDERSTORMS LIKELY TO BE AROUND THE AREA.
ANY STORMS AT OR NEAR A TERMINAL COULD DROP CONDITIONS TO MVFR/IFR
BRIEFLY AND PROVIDE STRONG...GUSTY...AND ERRATIC WIND. WIND WILL
SHIFT TO NORTHWEST BY EARLY EVENING FOLLOWING THE PASSAGE OF A
SURFACE TROF.

&&

.FIRE WEATHER...
MAXIMUM TEMPERATURES IN THE MID 90S TO NEAR 100 THIS AFTERNOON COMBINED
WITH DEWPOINT READINGS IN THE 40S ARE CREATING RELATIVE HUMIDITY
VALUES IN THE LOW TO MID TEENS OVER MUCH OF THE REGION. A COLD FRONT
APPROACHING THE REGION IS TRIGGERING A FEW DRY THUNDERSTORMS THAT
HAVE THE POTENTIAL TO PRODUCE STRONG ERRATIC WIND GUSTS. A
SOUTHWEST WIND OF 10 TO 20 MPH HAS ALSO DEVELOPED AHEAD OF THE COLD
FRONT. ALL THESE FACTORS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR ALL FIRE ZONES
UNTIL 9 PM MDT. CONDITIONS SHOULD IMPROVE LATE THIS EVENING
BEHIND THE COLD FRONT. AJZ/RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ119-MTZ120-
MTZ121-MTZ122.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 2:58 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
358 AM MDT THU JUN 25 2009

MTZ016>027-059>062-261000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
358 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 2 PM THROUGH 9 PM TODAY FOR
LOW RELATIVE HUMIDITY VALUES...A MODERATELY STRONG SOUTHWEST
WIND...AND DRY THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP ACROSS
THE AREA LATE THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 2:47 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
347 PM MDT THU JUN 25 2009

MTZ016-059-252230-
PHILLIPS-
347 PM MDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 430 PM MDT.

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WAGNER..MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4871 10771 4850 10747 4831 10800 4846 10816
TIME...MOT...LOC 2147Z 236DEG 34KT 4844 10794

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 91 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Phillips

When
June 25, 3:07 PM MST
Where
Phillips County, 18 mi NNE of Malta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.591, -107.720

County sheriff reported one inch hail between Malta and Whitewater on Highway 191.

Thunderstorm Wind, Phillips

When
June 25, 3:50 PM MST
Where
Phillips County, 1 mi ESE of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.395, -108.210

Severe thunderstorm brought a gust to about 60 mph.

Thunderstorm Wind, Valley

When
June 25, 4:00 PM MST
Where
Valley County, 3 mi E of Vandalia
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.350, -106.835

A weather station measured a 58 mph gust that occurred from rain showers collapsing over the area. No significant storms were in the area of the event and no damage was reported.

Thunderstorm Wind, Valley

When
June 25, 4:50 PM MST
Where
Valley County, King Coulee Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

Thunderstorm Wind, Valley

When
June 25, 5:10 PM MST
Where
Valley County, 4 mi N of Glasgow
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
48.258, -106.630

Thunderstorm Wind, Valley

When
June 25, 5:10 PM MST
Where
Valley County, 4 mi N of Glasgow
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
48.258, -106.630

Thunderstorm Wind, Valley

When
June 25, 5:17 PM MST
Where
Valley County, 5 mi N of Ft Peck
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.092, -106.450

Thunderstorm Wind, Valley

When
June 25, 5:25 PM MST
Where
Valley County, 3.75 mi W of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.140, -106.430

Took a stainless steal BBQ grill off the deck and rolled it over across the yard.

Thunderstorm Wind, Valley

When
June 25, 5:45 PM MST
Where
Valley County, 11 mi NNE of Nashua
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.277, -106.259

Four large cottonwood trees damaged. One tree snapped at base, one about six feet up, and the other two had very large branches/trunks blown down.

Thunderstorm Wind, Valley

When
June 25, 5:55 PM MST
Where
Valley County, 9 mi SSW of Lustre
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.260, -105.975

Thunderstorm Wind, Roosevelt

When
June 25, 6:08 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.090, -105.640

Measured at the Wolf Point Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167515, 167517, 167518, 168896, 168897, 174263, 168898, 168899, 173010, 168900, 167521.